October 30, 2007 in Features

Medications may contribute to excess gas

Joe Graedon and Teresa Graedon The Spokesman-Review
 

Q. I need information about flatulence. I am 92 years old, and usually there is no odor when I pass gas. It is loud enough to be heard, though, and I cannot hold it back. This is very embarrassing! Are there any solutions? My daughter says I need a cork!

A. There are a great many medications that can contribute to flatulence. So can many foods, and not just beans. The first thing to consider is whether your diet or drugs could be contributing to the problem.

Some ways to fight flatulence include fennel seed tea, Angostura bitters and herbs such as ginger or turmeric. We are sending you our newest book, “Best Choices From The People’s Pharmacy,” with a list of foods and medicines that can cause gas and more details on ways to overcome flatulence. Anyone who would like a copy may find it in the library, local bookstore or online at www.peoplespharmacy.com.

Q. I read in your column that putting petroleum jelly in the nose could cause chemical pneumonia. I have been putting Vaseline in my nose every day for years to prevent nosebleeds.

Now I’m worried. I do have a chronic cough that I always attributed to allergies.

A. Petroleum jelly is “for external use only,” according to the label. The makers of Vicks VapoRub go so far as to say, “Do not use in nostrils.”

We found one case in the medical literature of “exogenous lipoid pneumonia” caused by habitually putting petroleum jelly in the nose (Chest, March 1994). Although this condition is considered rare, we would encourage you to stop this practice and discuss your chronic cough with a lung expert.

Q. I’ve just learned that many people over 50 are vitamin D deficient. My doctor called with my test results: I have about 7 percent of the recommended amount of vitamin D in my body.

I’ve got all the symptoms but attributed them to arthritis and age. For years I’ve taken a multivitamin and two calcium plus 400 units of vitamin D daily, so my low levels came as a surprise. My doctor said he’s begun testing all women over 50 for D deficiency. He prescribed 50,000 units of vitamin D to be taken once weekly. Is this much vitamin D dangerous?

A. If you were taking that much vitamin D daily, you might well get into the toxic range. Your doctor will be monitoring to make sure your vitamin D levels stabilize with treatment.

Research evidence is mounting that 400 international units of vitamin D daily, the currently recommended intake, is inadequate for many people. Vitamin D is essential not only for preventing rickets and building strong bones, but also for a healthy immune system that can fight off infections and cancer.

Q. I am a physician who treats many patients in chronic pain. I am convinced that generic oxycodone is only about half as effective as the brand name OxyContin. This is a huge problem for my patients. How can we get someone to investigate?

A. As a physician, you can report therapeutic failure to the Food and Drug Administration’s MedWatch program and to the generic manufacturer. Patients taking a narcotic drug of this sort are unfortunately regarded with suspicion, so your voice on your patients’ behalf is especially important.

Despite FDA reassurance about the equality of generic drugs, we have now heard from hundreds of patients who have had difficulties. For more information, go to www.peoplespharmacy.com and www.ConsumerLab.com.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email